Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Dodge City, KS

January 15, 20234 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jan 15, 2023, 1:01 AM CST for 4 counties in Kansas. It took effect at Jan 15, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2023, 1:01 AM CST (07:01 UTC)
In effect from
Jan 15, 2023, 12:00 PM CST
Expired
Jan 15, 2023, 7:00 PM CST
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2773 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS83 KDDC 150701
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
101 AM CST Sun Jan 15 2023

KSZ085>088-160100-
/O.UPG.KDDC.FW.A.0001.230115T1800Z-230116T0100Z/
/O.NEW.KDDC.FW.W.0001.230115T1800Z-230116T0100Z/
Stevens-Seward-Meade-Clark-
101 AM CST Sun Jan 15 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
085, 086, 087, AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire 
  Weather Zone 088 Clark.

* WINDS...Southwest 25 to 35 mph with gusts up to 40 to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
538 
WWUS83 KDDC 160033
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
633 PM CST Sun Jan 15 2023

KSZ085>088-160145-
/O.EXP.KDDC.FW.W.0001.000000T0000Z-230116T0100Z/
Stevens-Seward-Meade-Clark-
633 PM CST Sun Jan 15 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 085, 086, 087,
AND 088...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 15, 12:36 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 15, 12:36 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1236 AM CST Sun Jan 15 2023

...Updated Long Term Discussion...

.SHORT TERM...(Tonight through Sunday night)
Issued at 1044 PM CST Sat Jan 14 2023

Northwest flow aloft for the high plains with leeside troughing
over eastern Colorado. South winds around 10-20 mph and partly to
mostly cloudy skies in the upper levels depicted on Satellite will
linger overnight into Sunday morning. With the southerly flow,
morning lows Sunday will be more mild in the upper 20s to upper
30s.

South winds will become more southwesterly as the aforementioned
leeside troughing deepens over eastern Colorado due to increasing
divergence aloft off the Rockies. Wind speeds will increase to
over 40mph by mid to late morning aided by daytime warming with
the downslope direction of the surface flow. Peak gusts during
peak heating of the afternoon that will result in a possibility of
some dust to be blown around due to the ongoing drought conditions
at the surface for all of southwest Kansas. At this time,
visibility restrictions look to be limited and constrained to
isolated spots, mainly out west along and west of the Hwy 87
corridor. Afternoon high temperatures will be aided by adiabatic
warming to push into the 60s and low 70s for the entire viewing
area.

After sunset, expect winds to become southerly and diminish some
to 20-30 mph gusts with some radiational cooing despite the upper
level cloud cover that will make for a great looking sunset.
Another mild night with overnight lows down once again into the
upper 20s to upper 30s remaining dry throughout the short term
and heading into the long term forecast.

.LONG TERM...(Monday night through Saturday)
Issued at 1221 AM CST Sun Jan 15 2023

Monday will see cooler temperatures but still above average down
into the 50s as a weak wave pushes across the CWA early in the
morning with northwest winds gusty behind the cold front. Cool and
cloudy Tuesday as well as southeast winds return flow from the
Gulf bringing in some decent low level moisture ahead of a deep
trough moving along the southwestern US. As the trough nears the
high plains overnight into Wednesday morning, it will deepen with
increasing upper level divergence becoming positively tilted
making for progressive movement through the CWA. Models are still
not consistent on how much and what weather types it will be, but
confidence has grown on some moisture for much of southwest
Kansas. The GFS is more aligned with the dryslot solution whereas
the Euro is wetter with more of a southern hit to the CWA. Best
chances for precipitation will be for the northern half of the
counties at this point but not certain on QPF at this time. With
the developing surface low hugging the Oklahoma state line, where
the warm frontal boundary lines up near Hwy 50 will be more of the
transition area from rain to snow and vice versa. Being a
progressive system as it is looking to be with no arctic cold
expected with it, transition will be quick with any ice
accumulations looking to be minimal at this point.

Otherwise, expect the system to exit quickly to the northeast
Wednesday night into Thursday with quieter weather ahead for the
remainder of the long term period. Northwest flow aloft will set
back in over the high plains from a building ridge across the
Rockies. Afternoon temperatures more seasonable around the 40
degree mark and morning lows in teens mid week through next
weekend. Another weak wave looks to extend down the upper level
ridge Friday evening and overnight, but looks to be mainly dry
with the northwest flow regime over the high plains. Regardless,
Tuesday night and Wednesday look to be the period for the likely
precipitation event for the long term taking anything the CWA can
get at this point through the ongoing drought conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1039 PM CST Sat Jan 14 2023

VFR conditions throughout the period with increased upper level
clouds visible on IR lingering all Sunday. South winds around
10kts will increase to 30-35 kt gusts after 16Z with daytime
heating from the southwest as leeside troughing deepens over
eastern Colorado. Winds will ease some to 25kt gusts after 00Z
towards sunset with some radiational cooling despite the upper
level cloud cover staying breezy overnight into Monday. No other
weather elements are expected at this time.

&&

.FIRE WEATHER...
Issued at 1051 PM CST Sat Jan 14 2023

Increasing near critical fire conditions for Sunday afternoon as
temperatures push widespread into the 60s with some low 70s near
the Oklahoma state line. With the warm temperatures, minimum
relative humidity values will drop into the 15-25 percent range,
lower towards the southern counties where fire weather headlines
will be located. Winds will increase from the southwest by late
morning due to deepening leeside troughing over eastern Colorado
that will see wind gusts over 40mph for much of the viewing area
of southwest Kansas lasting through sunset before diminishing to
20-30 mph gusts overnight into Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  67  34  56 /   0   0   0   0
GCK  31  64  30  54 /   0   0  10   0
EHA  42  63  32  57 /   0   0   0   0
LBL  41  66  31  57 /   0   0   0   0
HYS  30  64  33  52 /   0   0  10   0
P28  37  66  40  59 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CST today through this evening for
KSZ085>088.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Jan 15, 12:49 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1249 AM CST Sun Jan 15 2023

KSZ030-031-043>046-061>066-074>081-084>090-160700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1249 AM CST Sun Jan 15 2023 /1149 PM MST Sat Jan 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated to near critical fire weather conditions late Sunday
morning and afternoon with gusty southwest winds and low relative
humidity values near the 15 percent threshold.

.DAYS TWO THROUGH SEVEN...Monday through Friday

An increasing confidence in a winter storm to affect the area
Tuesday night into most of Wednesday that will bring both rain and
snow with areas of a quick transition along the warm from for
southern counties. At this time, snow or rain amounts are highly
uncertain but travel impacts are very possible for much of
southwest Kansas, especially for points north of Hwy 50.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:55 PM CSTFire Weather WatchDDCClark, Meade, Seward, Stevens3 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.